Guideline decision tool · Respiratory
🌡️

Community-Acquired Pneumonia Triage & Empiric Antimicrobials — free guideline decision tool

This tool combines CURB-65 with the IDSA/ATS severe-CAP criteria to triage community-acquired pneumonia to outpatient, ward, or ICU care and gives empiric antimicrobials.

Open guideline tool →
Computed locally — no data uploaded. For licensed clinicians.
📋

Guideline-based

Implements the decision logic from published clinical guidelines.

🖥️

Runs in your browser

No installation. Enter the patient's values and get a guideline recommendation instantly.

🔒

Data stays local

Nothing is uploaded. Results are for licensed clinicians only.

Worked calculation

The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.

CURB-65 score (0–5)1
Major criteria (respiratory failure needing mechanical ventilation or septic shock needing vasopressors)Any present
Number of minor criteria met (of 9)1
Comorbidities/risk factors (chronic disease, recent antibiotics, etc.)Present

TriageAdmit to ICU (severe CAP)

  • SeveritySevere CAP (≥ 1 major or ≥ 3 minor criteria)
  • Empiric antimicrobialsIV β-lactam + macrolide, or β-lactam + respiratory fluoroquinolone
  • Coverage noteWith MRSA or Pseudomonas aeruginosa risk factors (recent hospitalization/IV antibiotics, prior colonization, structural lung disease, etc.) add the corresponding coverage and send cultures
CURB-65 score (0–5)1
Major criteria (respiratory failure needing mechanical ventilation or septic shock needing vasopressors)None
Number of minor criteria met (of 9)1
Comorbidities/risk factors (chronic disease, recent antibiotics, etc.)Absent

TriageOutpatient treatment feasible

  • SeverityCURB-65 1 points
  • Empiric antimicrobialsNo comorbidities: amoxicillin or doxycycline (a macrolide where local macrolide resistance is low)
  • Coverage noteWith MRSA or Pseudomonas aeruginosa risk factors (recent hospitalization/IV antibiotics, prior colonization, structural lung disease, etc.) add the corresponding coverage and send cultures

Common questions

What is Community-Acquired Pneumonia Triage & Empiric Antimicrobials?

This tool combines CURB-65 with the IDSA/ATS severe-CAP criteria to triage community-acquired pneumonia to outpatient, ward, or ICU care and gives empiric antimicrobials.

How is Community-Acquired Pneumonia Triage & Empiric Antimicrobials calculated? What is the core formula?

Severe CAP = 1 major (mechanical-ventilation respiratory failure or vasopressor septic shock) or ≥ 3 minor criteria → ICU. Otherwise CURB-65 0–1 outpatient, 2 admit/observe, ≥ 3 admit; empiric antimicrobials stratified by setting.

When is Community-Acquired Pneumonia Triage & Empiric Antimicrobials used?

Use to choose the care setting and empiric regimen, escalating to the ICU when a major criterion or ≥ 3 minor criteria define severe CAP.

What are the key clinical points for Community-Acquired Pneumonia Triage & Empiric Antimicrobials?

Antibiotic courses are typically 5 days and stopped only after clinical stability, with the regimen tailored to setting and local resistance. (original synthesis · not guideline verbatim) MRSA or Pseudomonas risk factors prompt added coverage and cultures. PSI is the preferred severity tool, with CURB-65 as a simpler alternative.

What are the limits and cautions when using Community-Acquired Pneumonia Triage & Empiric Antimicrobials?

For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.

How is Community-Acquired Pneumonia Triage & Empiric Antimicrobials calculated in practice? Can you show a worked example?

Inputs: CURB-65 score (0–5) 1, Major criteria (respiratory failure needing mechanical ventilation or septic shock needing vasopressors) Any present, Number of minor criteria met (of 9) 1, Comorbidities/risk factors (chronic disease, recent antibiotics, etc.) Present → Result: Triage Admit to ICU (severe CAP)(Severity: Severe CAP (≥ 1 major or ≥ 3 minor criteria), Empiric antimicrobials: IV β-lactam + macrolide, or β-lactam + respiratory fluoroquinolone, Coverage note: With MRSA or Pseudomonas aeruginosa risk factors (recent hospitalization/IV antibiotics, prior colonization, structural lung disease, etc.) add the corresponding coverage and send cultures) Inputs: CURB-65 score (0–5) 1, Major criteria (respiratory failure needing mechanical ventilation or septic shock needing vasopressors) None, Number of minor criteria met (of 9) 1, Comorbidities/risk factors (chronic disease, recent antibiotics, etc.) Absent → Result: Triage Outpatient treatment feasible(Severity: CURB-65 1 points, Empiric antimicrobials: No comorbidities: amoxicillin or doxycycline (a macrolide where local macrolide resistance is low), Coverage note: With MRSA or Pseudomonas aeruginosa risk factors (recent hospitalization/IV antibiotics, prior colonization, structural lung disease, etc.) add the corresponding coverage and send cultures)

🌡️

Run Community-Acquired Pneumonia Triage & Empiric Antimicrobials now

This tool combines CURB-65 with the IDSA/ATS severe-CAP criteria to triage community-acquired pneumonia to outpatient, ward, or ICU care and gives empiric antimicrobials.

Open guideline tool →

For licensed clinicians. Not a substitute for clinical judgement.

Share on XLinkedInWhatsAppEmail

Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.

Related guideline tools

For use by licensed clinicians and clinical researchers. Computed locally in your browser — no data is uploaded. Not a substitute for clinical judgement.